I thought Spiro was my answer

Discussion in 'Aldactone (Spironolactone)' started by CFly, Dec 14, 2009.

  1. CFly

    CFly New Member

    Hi All!

    I am hoping someone can shed some light on what is going on with my hair. This story starts a long time ago. When I turned 21, my hair started falling out. It was bad, I lost about 50% of my hair, but somehow the problem worked itself out. My hair was thin, but I still had some, and the thinness wasn't too noticable.

    Through giving birth to 3 kids, my hair fell out, but nothing past what was normal. Yes, I did not have the thick hair of my youth, but still I had some hair, so I wasn't too worried.

    When I turned 40 last year, much to my surprise, I started breaking out with acne. My dermatologist prescribed spironolactone, and my face immediately cleared up. And after 2 months on it, I saw lots of little hairs growing all over my scalp! I thought after 20 years I found the answer to my hair-loss problem.

    Alas, it was not to be! Another few months after that, my hair loss increased to unbelievable amounts. For about 9 months now, my hair loss has been horrible. I have lost 50% of my hair now, and though the loss seems to be slowing down since I stopped the spiro over the summer (it was making me exhausted and depressed too), I am still losing too much hair.

    I have been on sythetic thyroid (Levoxyl) for years now, and I just learned from this web site that it has caused hair loss in others. Maybe that is my problem, too, but I went through years of taking it with no ill effect on my hair.

    I have no idea what to think about spiro and levoxyl and my hair! Does anyone have any ideas? Or have you been through the same thing? I know this is hormonal, but I can't find a doctor who will actually take the hair loss thing seriously.

    I am so glad that I found this site. It helps just to know that there are other women going through what I am.

    Blessings to all of you! Thanks for reading my post!
  2. Calla

    Calla New Member

    CFly,

    I can't comment directly on the levothyroid with spiro combo, but I understand what you are going through. I myself am on spironolactone 200mg and metformin. Now I'm thinking the metformin may be increasing my hair loss at this point. Its such a guessing game, isn't it? I hate saying this but it just doesn't seem fair. Do you keep taking the medication that helps you while increasing hair loss? This is so hard sometimes! I just wanted to let you know that I understand what you are going through. I can't find anyone who will take me seriously either. We will get through this!
  3. CFly

    CFly New Member

    You know what, Calla, it does help to have someone know what you are going through, so thanks so much for responding to my post!:)

    I think I read somewhere on this site that someone else is suspecting metformin for causing hair loss. So, your question remains: do we take our meds and just live with the hair loss as a side effect? Without the thyroid meds, I'd have trouble getting out of bed. That is not an option, I guess.

    I'm having trouble with the fairness of it today. Everywhere I look, women have beautiful, thick hair. They have options on how to wear it, and can actually grow it past the napes of their necks. I allow myself one minute of self-pity every once in a while, and that was it.

    I'm going to do some more checking on spiro, and I'll let you know if I find out anything. You're right--we will get through this!
  4. egm

    egm New Member

    Cfly-

    I am no expert, but what about asking your endo to try Armour thyroid (naturally derived)? I have read on other sites of people having various trouble with synthroid and switching to Armour with luck. You could have been fine on Synthroid, but then with age (and hormonal changes), perhaps you need a change? I have also read about women who need to add T3 into the thyroid mix to help with symptoms. Just some ideas...
  5. NoraBe

    NoraBe New Member

    dosage

    Can I ask how long you've been on spiro? And what your dose is? I heard it can take longer than 4 months more like 6 months to a year...I started spiro a month ago and am 150mgs & still shedding like crazy BUT I will wait til at least 6 months to see if it's really working.

    I've heard lots of success on spiro on other websites.
  6. Moonchild

    Moonchild New Member

    I have been on Spiro for about a year and a half, and it was good at first, and at low doses- 25, 50 mgs. But as the doses increased, I noticed an issue with my hair; it became dry and brittle, and broke off in pieces, and fell out totally in many places. It got frizzy and thin, and looked really ratty- and after each dosage increase- from 50 to 75, 75 to 100, 100 to 150, 150 to 200- my hair had a dramatic change in texture. It went away after three days or so, but after my last increase from 150 to 200 mgs, my hair started just FALLING OUT. Everywhere. I had bald patches in my pubic area and legs, and then began to get it on my head. I wasn't on anything else but birth control, so I stopped the birth control, and then my hair got even worse! In addition to that, spiro increases potassium in your blood (which can ruin your heart and even kill you), and decreases sodium and electrolytes in your body (which can cause dizziness, confusion, nausea, fatigue, frequent urination, and other problems).

    I'm convinced that it was the spiro, because I'd been on the same birth control a couple of years ago, and didn't have any issues.

    I never had hair loss before- in fact, I was always praised for having such healthy, shiny hair (it was on the thin side due to PCOS, but never balding or patchy). My serious hair woes began after the spiro.

    My leg, arm, and pubic hair growth slowed- but so did my scalp hair.

    My skin cleared because of the birth control, and my eyebrows seemed to grow in because of that, too (after I stopped the BC, my skin declined in quality, and my brows became sparse again).

    OVERALL, here's what I learned:

    Spiro does not decrease androgens (male hormones) in your body. It simply blocks the symptoms of it. So that's like taking percocet for a gaping wound- it helps the pain, but not the problem.

    Birth controls increase female hormones in your body- some more than others. By increasing female hormones in your body, your male hormones tend to decrease- it helps to create a better balance of hormones- which is the real problem. I noticed much better results from birth control than from Spiro. *A NOTE: birth controls vary greatly in how they work- some actually increase androgens- they all have an "androgenic index" rating- that is, they all are rated from high to low, based on how androgenic they are. If you want to know which are more androgenic than others, let me know and I can show you a chart I found.

    I think spiro can help girls who have high androgen levels in their blood, but not those who are told they are on the "higher side of normal." If you're in the latter category, go with birth control pills.

    And yea, birth control pills do make you gain weight, but I have kind of faced the truth- my body's not normal, so I have to do something to try and alleviate the abnormalities, and that comes at a cost.

    But I'd rather have the clear skin, my natural hair, and be a little more heavy than to have okay skin, bald patches on my head, and feel sick/tired/confused all the time.

    If you have any questions, don't hesitate to ask me! I will show you my resources and tell you anything I can to help!
  7. Cassy

    Cassy Member

    spiro

    I was on spiro 200 for 1 year. It caused severe hairloss over 300 a day. I was seeing Dr. Redmond at the time he refused to believe me. I went off of it my self and shedding stopped but I never recovered the extra hair loss. The endo I am seeing now told me that if it stops your period or extends time between them the spiro is also blocking your estrogen, Get of of it if that happens. It is not common but it happened to me.
  8. Tracy C

    Tracy C New Member

    I have been on Spironolactone (200mg per day) for a little over three years. It has helped stop my hair loss and I am pretty sure it helped Minoxidil bring more hair back. Of course I have had a few periods of shedding since I started treating my hair loss, but each time my hair grew back thicker than it was before. Shedding is a necessary evil that is associated with every treatment for hair loss. Once the hair follicles have returned to close to normal, the shedding stops and hair returns to normal. It takes a long time though. A painfully long time.

    I don't think doctors are taking women seriously enough though. It is more difficult to determine what is causing a woman to lose her hair. I am not so sure there are many doctors who are up to such a challenging problem. They may simply be prescribing Spironolactone because they don't have any better ideas. Spironolactone obviously helps a lot of women resolve their hair loss, but I don't think it is appropriate for all cases of female hair loss. My hair loss is purely hereditary androgenetic alopecia. Spironolactone helps me, but for a woman whose cause is different, Spironolactone might not be helpful at all.


    I think it is best to go to a doctor who specializes in treating hair loss. They are much more equiped to help you figure out the cause of the problem so you can find an appropriate treatment. That is what I did and I am slowly getting my hair back.